Okay, reading a label should be obvious, but why not change the label color altogether? Two similar shades of blue for the strongest and weakest strengths of the same drug, in my opinion, was a recipe for disaster. I am amazed that this hadn't happened before.
Yes, the person ultimately responsible for the error was the bedside nurse, but I do believe more safeguards could have been in place to help prevent such errors. One safeguard would have been to have completely different colors for the different strengths of the same med.
Feb 12, '07
Especially for such a dangerous drug. It was Heparin! It's not like the patient got an extra colace. (I realize in a baby the extra loose stool would have a greater impact than an adult, but you get the point I'm trying to make.) As for them being stocked incorrectly, we have similar problems with our pharmacy with Potassium of all things! One of the things that makes it easier to catch is that they leave the outer plastic packaging and the central liine use only stickers on the 20 mEq bags. The 20 mEq bags are also smaller. Yes, the nurse and pharmacy should have double checked, but the impression I got from Baxter's statement was that they weren't willing to make small changes (like making the label pink) to prevent this happening in the future. :trout: Big thumbs down to them!
Last edit by NurseyBaby'05 on Feb 12, '07
: Reason: Run on sentences. Just woke up . . . . .